Help!!! My Nan wanders at night and doesn't sleep.

Discussion in 'ARCHIVE FORUM: Support discussions' started by Loulee, Jan 9, 2007.

  1. Loulee

    Loulee Registered User

    Jan 9, 2007
    10
    Suffolk
    Hi

    I gave up my job to look after my 92 year old nan who has dementia, I have been caring for her for a year.

    Recently her condition has worsened and as well as wandering around during the day due to her confusion she has now started to wander at night fiddling with heating and taps etc.

    I am finding it really stressful and hard to cope, I worry about her safety and am really tired as I am up all night with her putting her back to sleep only to have her get up again. She has sleeping tablets but these don't have any effect.

    Please could someone help and give me some advice on what to do.

    Many thanks

    Loulee
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,647
    Kent
    Hi Loulee, Have you considered going to nan`s GP to say the sleeping tablets aren`t effective. If nan is wandering about at night, and if you happened not to wake, she could fall, or cause an accident. In that respect, not only is she at risk, but so are you. Sylvia
     
  3. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,418
    (Copy of my post in other thread)

    Hi Loulee, and welcome to TP

    I think I'm right in say that Zopiclone is a sleeping pill? How long has she been taking it? I was under the impression that this medication was advisable only over the sort term. I also have a (personal) feeling that if a sleeping medication is not effective for a dementia patient it is worse that useless - you have a now drowsy dementia sufferer who is even more likely to do something unexpected.

    What does her GP say about this? I think that would be your first port of call. Sadly, night wandering, or a confusion about day or night seems to part and parcel of dementia in all its forms - my mother has stroke damage, and seems to have little appreciation that night is for sleeping.

    Jennifer
     
  4. Sandy

    Sandy Registered User

    Mar 23, 2005
    6,847
    Hi Loulee,

    Going back to the GP sounds like a very good idea as there might be something more suitable medication wise.

    Does your nan have a social worker? Until the night time sleeping patterns are put back on an even keel, you might want to talk to Social Services about a "night sitting" service. This is where a carer comes into the home and stays awake throughout the night allowing you to (theoretically) get some rest, knowing that someone will be keeping an eye on your nan.

    Take care,

    Sandy
     
  5. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    hi loulee

    as i mentioned in my other post, my mum is also on zopiclone but we have been told if one dosent work we can give her two, it would be worth asking if you can increase the dose if need be.
    or perhaps she needs a change of meds altogether, when mum is home dad has had a night sitter in for him to get some rest, as sandy has said it might be worth going down that route.
    good luck
     
  6. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    zopiclone is a sleeping pill yes. I was given it when I had insomnia a few years back. I was told that it isn't as addictive as the old sleeping pills. I was also told that it tends to lose it's effects after a few weeks because you become "used" to it which is why it's usually for short-term use only.

    Is it possible that while the Zopiclone isn't making your Nan sleep, it is making her confusion worse? Which is why she is doing more wandering at night and fiddling with taps and things? It's a long time since I took it but I think the leaflet had warnings about possible side-effects being confusion and memory loss.

    Could lack of regular sleep be making things worse during the day too?

    I think you need to discuss it with her GP.

    Highlight the risks of your Nan wandering (stairs?) and fiddling with taps (gas?), plus the effect that it is having on you.
     
  7. Loulee

    Loulee Registered User

    Jan 9, 2007
    10
    Suffolk
    Thanks for all your help.

    Hi everyone and thank you for all your advice and feedback.

    I finally feel that I am not on my own and that there are others out there who can help and have knowledge.

    I have spoken to my GP who is concerned re Zopiclone tablets effect on my nan as well as her night wandering and has arranged for her to have an assessment with a Consultant Psychiatrist who specialises in dementia on 22nd Jan.

    I am also looking into possibility of night sitter and am awaiting for info to be sent.

    Thanks again will keep you posted.

    Loulee
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.